Torsades de Pointes

Prolonged  Q-T Syndrome

 

Information & Description

 

Overview of Torsades Factors:

It is important to realize that a Torsades de Pointes episode and associated sudden cardiac death are triggered and induced by the administration of certain common medications prescribed for a large variety of unrelated ailments. A medication as inoffensive as the antibiotic Cipro can cause the sudden fibrillation of an otherwise normal heart and subsequently, sudden cardiac death. 

Under normal circumstances, a Torsades patient will not have any detectable abnormalities of the heart structure, performance, conduction, rhythm or associated coronary arteries. Cardiac workups of a Torsades patient are completely normal, healthy results in the absence of other unrelated conditions. Some Torsades patients may not experience any symptoms until later in life or never if no offending medications are introduced. Torsades episodes or warning signs are more commonly seen in patients over 35 due to increased need for medications as the body begins to age. Women are more likely to seek medical treatment for medical issues than males, which creates the erroneous impression that a higher incidence of Torsades prevails in women. Treatments for unrelated conditions and other illnesses increase the chances an undiagnosed Torsades patient may encounter one or more offending drug during the course of their treatment. The only factor which is relevant as to the age of the patient when Torsades symptoms first occur is directly linked to the patients first encounter with an offending medication. This can occur at anytime from birth to geriatric. If no offending medication is encountered, the patient may never have a Torsades episode.

Often, a Torsades patient will have prolonged Q-T syndrome or slow heartbeat. Although I had both, it never showed up on any EKG, holter monitor (except for the one I was wearing at the time I had sudden cardiac death), echocardiogram, nuclear stress test, CT scan, MRI scan, heart catheterization procedure or heart electrical conductivity test. If the patient also has other heart conditions, those may appear on these diagnostics and could lead to an oversight of the additional Torsades problem.

It is not an easy task for any physician to recognize or identify a patient with Torsades de Pointes. It is usually overlooked or misdiagnosed as a variety of conditions ranging from esophageal spasms, coronary artery spasms, stress, anxiety, heart spasms, muscle spasms, psychosomatic disorders and histrionic hypochondria. Unfortunately, when the patient is categorized as having psychological or psychosomatic symptoms, the very medications prescribed, such as tricyclic antidepressants, actually trigger a Torsades episode. These episodes are often manifested by early warning signs of anxiety and panic attacks. Such symptoms are caused by the irregularities Torsades episodes create in the electrical rhythms of the heart, yet rarely show up on an EKG.

Practical diagnostic information available to the medical community for effective identification of Torsades de Pointes patients has been minimal at best. Diagnostic methodologies are nearly non-existent. The limited information available has led some physicians to fear treating patients who have this “sudden cardiac death” potential, while other medical professionals are overly complacent. On this website, seldom known Torsades symptoms and warning signs; efficacy of diagnostic methods; preventative measures and patient management will be comprehensively addressed.

Information on identifying and treating Torsades de Pointes and Prolonged Q-T patients applies to every medical professional. Despite their field of medical specialty, any doctor or dentist may encounter an undiagnosed Torsades patient. This website will endeavor to provide a unique insight and treatment parameters for physicians outside of the field of cardiology who may end up treating or performing surgeries on Torsades patients for unrelated conditions. By learning to recognize the distinctive warning signs and understanding the relevance of certain commonly prescribed medications, which can trigger a sudden cardiac death, the physician can understand how to safely treat a Torsades patient for any medical condition.

It takes a very strong willed, determined person to wade through the mire of an uninformed medical community to find a physician willing to take a serious look at these Torsades symptoms and warning signs. Most of these patients have no idea what is wrong with them. They only know they are having unusual symptoms and very few will challenge a physician and push for answers. Also keep in mind that a patient can have more than one condition involved.

I was fortunate to have survived but I had to go into sudden cardiac death while wearing a holter monitor to prove I had a serious heart problem and that was after 45 years of continually insisting I had a genuine problem that needed to be addressed. I compiled this document to educate the medical community so no more patients have to go to such extremes to stay alive. If you have a patient with any of the warning signs such as the ones I listed above or a patient who continues to complain about chest pains after passing all of the cardiac diagnostic exams, please consider the possibility of Torsades de Pointes and Prolonged Q-T syndrome and refer them to a competent electrophysiologist experienced in these conditions for further evaluation.  

  

 

Copyright © All Rights Reserved